Question for Betty.
 

I was on Depo Provera injections over the summer, but had to stop taking it because I bled for 2 months straight after I got my second dose.  At the beginning of October I finally stopped bleeding right around the time my next dose was scheduled but I decided to go off it.  I have since only been using condoms.  It is not almost February and I haven't had a period.  Should I be worried?

 
Betty's Answer.
 
 

 You should be concerned about using a reliable birth control method with sexual intercourse. You are now 6 months after your last Depo-Provera injection, and I would encourage you to see your health care provider for a pregnancy test and then to start on an alternative method of birth control.

Depo-Provera is an injectable contraceptive given every 12 weeks or 3 months. Bleeding patterns with Depo-Provera use are unpredictable, with the majority of women experiencing infrequent but prolonged episodes of bleeding during the first year of use. Amenorrhea (no menstrual periods) becomes more common over time. During the first year of Depo-Provera use, 10% to 30% are amenorrheic after one injection and 40% to 50% are amenorrheic after the fourth injection. 

Depo-Provera can take up to 6 to 8 months to clear a woman's body after her last injection. Fertility may be delayed up to 6 to 12 months.  But, it also may return shortly after discontinuing the injections. When you stop Depo-Provera you need to start on a reliable method of birth control.

If you are an eligible UAA student, you may contact the Student Health and Counseling Center for an appointment.